advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Henderson, Nevada, USA:

Our six year old son was diagnosed with diabetes two years ago this December. He takes NovoLog and NPH at breakfast and dinner. We check him regularly four times a day, before each meal and bedtime. We have noticed something that we are uncertain is "normal" for someone with type 1 diabetes. If we check his glucose in between meals (before snack, after school) he will have readings that are in the 400s to 500s mg/dl [22.2 to 33.2 mg/dl], then, an hour to two hours later, when we check him for lunch or dinner, he has plummeted down to 40s or 50s mg/dl [2.8 to 3.2 mmol/L]. Do all diabetics have such a vast difference through out the day or is this something we really need to point out to his endocrinologist?

Answer:

Good job recognizing that something is "goofy"! And, you have stumbled onto one of my pet peeves so bear with me.

Recall that glucose control is regulated by many, many things, but especially insulin, meal planning, and activity. You do not describe the child's meal and snack routine or activity, but your child has been placed on a combination of intermediate-acting (NPH) and rapid-acting (NovoLog) insulins. The ONSET of action of NPH is about two hours after the dose with a PEAK effect about six to eight hours later with a waning effect thereafter. The ONSET of action of NovoLog may be less than 15 minutes with a PEAK effect after about 90 minutes with a quick waning effect.

So....the NovoLog in the morning is essentially covering only the rapid rise in glucose with the carbohydrates consumed at breakfast. It is not accounting for the later conversion of the proteins (in eggs, meat, etc.) that occurs later. The hope is that the NPH will cover that. But, you seem to have a mismatch. This mismatch in insulin to meals is especially true if there is a mid-morning snack after breakfast and before lunch. It may be that more calories are being given at breakfast than is really accounted for. If the child is high after breakfast but "plummets" down in the afternoon, this suggests the dose of NovoLog may be too low and the dose of NPH may be too high.

In general, I am not a big fan of the NPH/NovoLog combination. In this situation, I actually prefer the "old-fashioned" combination of NPH and REGULAR insulin. Regular is a short-acting (not "rapid"-acting) insulin with ONSET after about 30 minutes but PEAK effect about two to four hours after the dose with again a waning effect.

So, you may wish to talk to your pediatric endocrinologist about:

  1. Pros and cons in his/her mind about changing to a different shorter-acting insulin; OR

  2. Change completely to a basal-bolus insulin plan whereby the amount of short/rapid-acting insulin is actually dosed on actual food intake (and not a predetermined, set amount); OR

  3. Adjust the meal plan; OR

  4. Adjust the activity; OR

  5. Mild combinations of the above.

A word of pragmatism: These wide fluctuations may or may not be harmful. It is important to "see the forest from the trees" and if the overall glucose control is good, for example, good A1c determinations, perhaps NOTHING needs to be done yet.

DS

DTQ-20061002191136
Original posting 12 Oct 2006
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.